Texas, 2013

Flooding and Hail in Texas, June 17, 2013

June 17, 2013 · NWS LUB · 11 events in 5 counties and zones

5 hours before finally dissipating near O'Donnell. Numerous reports of large to giant hail accompanied this storm with some hailstones as large as softballs as reported in northeast Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
$14 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, a slow-moving supercell thunderstorm formed near New Deal along a stationary front and tracked southward for the next 3.5 hours before finally dissipating near O'Donnell. Numerous reports of large to giant hail accompanied this storm with some hailstones as large as softballs as reported in northeast Lubbock. This supercell also produced localized flooding along its path and wiped out an estimated $14M worth of cotton in southeast Lubbock County. Farther west, an expansive line of storms exiting New Mexico pushed east early this evening and were responsible for creating scattered severe wind gusts over the portions of the South Plains. Multiple roadways accrued standing water with two cars rendered disabled by high water in Tahoka at the US Highway 87 underpass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 2:06 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 2:06 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT MON JUN 17 2013

.SHORT TERM...
AIRMASS ACROSS THE SOUTH PLAINS BEGINNING TO LOOK ONEROUS BUT STILL
NOT SHOWING ITS HAND AS TO WHERE CONVECTIVE INITIATION WILL BEGIN
LOCALLY. LATEST VISIBLE IMAGE SHOWS SOME BULKY CU DEVELOPING SOUTH
OF THE FRONTAL/OUTFLOW BOUNDARY FROM THE CENTRAL SOUTH PLAINS
SOUTHEAST INTO THE BIG COUNTRY NORTH OF ABILENE. SFC DEWPOINTS HAVE
BEEN INCREASING SOUTH OF THE BOUNDARY ACROSS
KING...STONEWALL...DICKENS AND KENT COUNTIES LAST FEW HOURS. OVERALL
VERY PALTRY SURFACE WINDS NOT ADDING MUCH TO LOW LEVEL CONVERGENCE
FIELDS OR UPSLOPE ALONG THE CAPROCK. MORE STABLE AIRMASS EVIDENT
OVER THE EASTERN PNHDL INTO THE NORTHERN PORTIONS OF ROLLING PLAINS
WHERE SOME ELEVATED ECHOES HAVE TRIED TO FORM BUT OVERALL CIN IS
KEEPING SURFACE BASED STORMS AT BAY.

LATEST HI-RES CONVECTION ALLOWING MODELS INDICATE SOME ISOLD
ACTIVITY FORMING VCNTY THE BOUNDARY N-NE OF LUBBOCK WITH MORE
WIDESPREAD STORMS EVOLVING FROM ONGOING CONVECTION ALONG THE
SACRAMENTO MTNS IN NM. LATEST OBJ ANALYSIS ALSO INDICATES AXIS OF H7
MOISTURE EXTENDING FROM ERN PLAINS OF NM SE ACROSS THE WESTERN SOUTH
PLAINS WHERE LATEST DEEP LAYER SHEAR VALUES OF AROUND 40KT EXIST
OVERLAID ON MLCAPES OF 3-3.5KJ/KG. STORM MOTION VECTORS LATER THIS
EVENING FAVORABLE FOR ORGANIZED MCS ACROSS ERN NM TO MOVE ALONG
BOUNDARY INTO THE CENTRAL SOUTH PLAINS...ROUGHLY ALONG OR SOUTH OF
THE US 84 CORRIDOR. INITIALLY SUPERCELL THREAT WILL BE HIGH WITH
HODOGRAPHS INDICATING SPLITTING OR LEFT MOVING DOMINANT STORMS.
DAMAGING WIND THREAT WILL BE PRESENT ALONG WITH LARGE HAIL BUT THIS
SHOULD TRANSITION INTO GREATER WIND THREAT LATE IN THE EVENING INTO
OVERNIGHT HOURS AS CONVECTION UPSCALES INTO LINEAR MCS WHICH
EVENTUALLY MOVES INTO THE ROLLING PLAINS. A SECONDARY ORGANIZED MCS
FURTHER N FROM THE SANGRE DE CRISTOS SHOULD HAVE SUPPORT TO SUSTAIN
ITSELF ACROSS THE WESTERN PANHANDLE AND COULD IMPACT NORTHERN AREAS
LATER IN THE EVENING POTENTIALLY CONSOLIDATING WITH SOUTHERN MOST
COMPLEX FURTHER LENGTHENING STORM DURATION ACROSS THE EASTERN SOUTH
PLAINS AND ROLLING PLAINS.

RAIN-COOLED AIR BEHIND EXITING MCS SHOULD LIMIT INSTABILITY THROUGH
EARLY AFTN TUE. MORE STORMS THEN LOOK TO FORM IN SIMILAR MANNER
ACROSS THE HIGHER TERRAIN LATE IN THE DAY WITH STORM MOTION ONCE
AGAIN AIMED AT THE SOUTH PLAINS. AFTN TEMPERATURES TUE WILL BE
TEMPERED BY RESIDUAL CLOUD COVER AND RATHER WIDESPREAD FOOTPRINT OF
OVERNIGHT RAIN RESULTING IN HIGHS AOB CLIMO.

&&

.LONG TERM...
BY TUESDAY EVENING... THUNDERSTORMS SHOULD BE WELL UNDERWAY ACROSS
AT LEAST EASTERN NEW MEXICO...WITH PERHAPS SOME ISOLATED ACTIVITY
ACROSS THE SOUTH PLAINS ALONG A WEAKENING FRONTAL BOUNDARY OR
REMNANT OUTFLOW BOUNDARIES.  AS INITIAL SUPERCELLULAR ACTIVITY
CONGEALS ACROSS NE AND E NM...CONDITIONS APPEAR FAVORABLE FOR A
SOUTHEASTWARD PROPAGATING CONVECTIVE COMPLEX TO MOVE ACROSS AT LEAST
THE NORTHERN HALF OF THE CWA.  MODERATE SOUTHEASTERLY SURFACE FLOW
WITH DEWPOINTS REACHING INTO THE LOW 60S WILL BE OVERSPREAD BY
SEASONABLY FAST WNW WINDS ALOFT... WHICH SHOULD YIELD 40-50 KTS OF
0-6KM SHEAR WITH A STRONG DIRECTIONAL COMPONENT.  FORWARD
PROPAGATING CORFIDI VECTORS SUGGEST VERY FAST ESE TO SE STORM
MOTIONS OF 40 TO 45 KTS... WHICH COULD ENHANCE THE DAMAGING WIND
THREAT IN ADDITION TO THE STEEP LOW LEVEL LAPSE RATES RESULTING
FROM STRONG DAYTIME HEATING. STEEP MID LEVEL LAPSE RATES AND CAPE
TO NEAR 2500 J/KG WILL ALSO SUPPORT A LARGE HAIL THREAT...
ESPECIALLY WITH ANY SUPERCELLS THAT MANAGE TO REMAIN DISCRETE
WHILE MOVING INTO THE SOUTH PLAINS. MUCH OF THIS ALSO DEPENDS ON
THE EVOLUTION OF TODAYS EVENTS... AS SOME CONVECTIVE ACTIVITY
COULD LINGER ACROSS MUCH OF THE AREA THROUGH THE MORNING HOURS OF
TUESDAY.

BEYOND TUESDAY...RAIN CHANCES APPEAR TO BE SLIM AS RIDGING
STRENGTHENS ALOFT AND WEAK SW FLOW OVERSPREADS THE AREA.  WHILE
MODEST MOISTURE WILL LINGER IN THE AREA DUE TO PERSISTENT SOUTHERLY
SURFACE WINDS...STRONG CAPPING AND WEAK FORCING UNDER THE RIDGE WILL
BE DIFFICULT TO OVERCOME FOR THE FORESEEABLE FUTURE.  HOWEVER...
THERE IS A NONZERO CHANCE THAT AN ISOLATED SHOWER OR THUNDERSTORM
ORIGINATING FROM THE HIGH TERRAIN IN NEW MEXICO COULD CLIP WESTERN
PORTIONS OF THE SOUTH PLAINS DURING THE EVENING HOURS OF
THURSDAY-SUNDAY.  GIVEN SLOW STORM MOTIONS AND STOUT CAPPING OFF THE
MOUNTAINS THIS SEEMS IMPROBABLE... AND NOT ENOUGH TO WARRANT MENTION
ON ANY SPECIFIC DAY JUST YET.  OTHERWISE... EXPECT ABOVE NORMAL BUT
NOT OPPRESSIVE HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR THE
SECOND HALF OF THE WEEK... WITH BREEZY WINDS AND PERSISTENT CIRRUS
COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  85  63  93  62 /  60  30  40  10  10
TULIA         64  83  65  92  66 /  60  30  40  10  10
PLAINVIEW     67  84  66  93  67 /  60  30  40  10  10
LEVELLAND     68  89  68  94  69 /  60  30  30  10  10
LUBBOCK       68  87  68  94  69 /  60  30  30  10  10
DENVER CITY   68  91  69  95  68 /  60  20  20   0  10
BROWNFIELD    68  90  70  95  68 /  60  30  30   0  10
CHILDRESS     68  88  68  92  68 /  50  30  30  10  10
SPUR          70  89  71  96  68 /  60  30  30  10  10
ASPERMONT     73  91  71  97  71 /  60  30  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/16
Hazardous weather outlook, Jun 17, 10:52 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1152 AM CDT MON JUN 17 2013

TXZ021>044-181700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1152 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN NEW MEXICO INTO THE WESTERN AND NORTHERN SOUTH PLAINS THIS
AFTERNOON INTO EVENING. SUPERCELLS WILL BE POSSIBLE AS MODERATE
INSTABILITY COMBINES WITH FAVORABLE TURNING OF WINDS WITH HEIGHT.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL TO TENNIS
BALL SIZE AND WIND GUSTS OVER 65 MPH. A LIMITED TORNADO THREAT WILL
ALSO EXIST...ESPECIALLY AS STORMS INTERACT WITH A WEST TO EAST FRONTAL
BOUNDARY LYING ACROSS THE SOUTH PLAINS. THE STORMS ARE EXPECTED TO
EVENTUALLY FORM INTO A LARGER COMPLEX WHICH WILL MOVE SOUTHEAST
ACROSS THE WESTERN AND CENTRAL SOUTH PLAINS LATE THIS EVENING AND
INTO THE ROLLING PLAINS OVERNIGHT. THE THREAT OF DAMAGING WIND
GUSTS AND LARGE HAIL WILL CONTINUE ALONG THE LEADING EDGE OF THE
THUNDERSTORM COMPLEX INTO EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A FRONTAL
BOUNDARY FROM EASTERN NEW MEXICO INTO WEST TEXAS LATE TUESDAY
AFTERNOON. INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR STORMS
TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT. ANOTHER COMPLEX OF STORMS IS EXPECTED TO ORGANIZE AND MOVE
SOUTHEAST ACROSS OUTLOOK AREA OVERNIGHT TUESDAY. BEYOND
TUESDAY...THE PROSPECTS OF WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO EARLY MORNING
TUESDAY ACROSS THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS.

The radar

The Lubbock radar (KLBB), 9 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flood. Local standard time, as filed.

Hail, Lubbock

When
June 17, 4:38 PM CST to 5:19 PM CST
Where
Lubbock County, 0.57 mi W of New Deal to 0.2 mi SW of Burris
Measured
4.5 in hail
Property damage
$50,000
Crop damage
$14 million
Reported by
Public
Coordinates
33.730, -101.840

A hailswath consisting of large to occasionally giant hail accompanied a slow-moving supercell from near New Deal southward to east Lubbock and to Highway 84 near Loop 289. Initially, baseball size hail was observed on FM Road 1294 one mile east of Interstate 27 near New Deal. The largest hail of approximately softball size fell in northeast Lubbock along East 13th Street around 5:15 pm CST. As this supercell continued southward, the large hail diminished to golf ball and then quarter size. Fortunately, the majority of the large hail fell over sparsely populated sections of east Lubbock; however, vehicles traveling along the east end of Loop 289 did suffer various degrees of body and glass damage. Total property damage from hail is estimated at $50,000. The greatest blow was dealt to area cotton crops primarily in southeast Lubbock County where hail and torrential rains destroyed an estimated 28,000 acres according to the Texas A&M AgriLife Extension Service. The value of cotton loss is estimated at $14M.

Thunderstorm Wind, Lubbock

When
June 17, 5:51 PM CST to 6:06 PM CST
Where
Lubbock County, 0.9 mi NE of Wolfforth to 1.15 mi W of Woodrow
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.510, -102.010

A swath of winds measured as high as 65 mph spread across southwest Lubbock County accompanied by blowing dust. No reports or evidence of damage accompanied these winds.

Hail, Lynn

When
June 17, 6:24 PM CST
Where
Lynn County, 4.89 mi NW of Wilson
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
33.370, -101.790

A trained spotter measured 2.25 inch diameter hail about five miles northwest of Wilson. No known damage accompanied the hail.

Flood, Lubbock

When
June 17, 6:28 PM CST to 7:30 PM CST
Where
Lubbock County, 1.26 mi W of Lubbock Airpark to 1.59 mi NW of Lubbock Airpark
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.482, -101.842

A trained spotter reported minor flooding of Highway 87 frontage road at 114th Street.

Flood, Lubbock

When
June 17, 6:40 PM CST to 7:40 PM CST
Where
Lubbock County, 1.62 mi NNE of Doud to 1.57 mi NNE of Doud
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.593, -101.923

A trained spotter reported minor street flooding at the intersection of 4th Street and Slide Road.

Thunderstorm Wind, Cochran

When
June 17, 6:45 PM CST
Where
Cochran County, 0.57 mi W of Morton Cochran Co Ar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.740

Measured by a Texas Tech University West Texas Mesonet station near Morton.

Hail, Lynn

When
June 17, 7:02 PM CST
Where
Lynn County, 1.5 mi SSW of Tahoka
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.160, -101.790

Hail of quarter size was relayed by a NWS CO-OP observer. No damage was reported.

Thunderstorm Wind, Parmer

When
June 17, 7:15 PM CST
Where
Parmer County, 0.57 mi E of Bovina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.520, -102.890

Law enforcement personnel estimated winds of 60 mph in Bovina.

Thunderstorm Wind, Lynn

When
June 17, 7:30 PM CST
Where
Lynn County, 0.69 mi N of Odonnell
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
32.980, -101.830

Measured by a Texas Tech University West Texas Mesonet station near O'Donnell.

Flood, Lynn

When
June 17, 7:46 PM CST to 9:00 PM CST
Where
Lynn County, 1.5 mi SSW of Tahoka T Bar Arpt to 1.5 mi SW of Tahoka T Bar Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.160, -101.830

A section of Highway 380 just west of Tahoka was covered by about 2 to 3 feet of water rendering two cars disabled. Minor flooding of streets was reported in Tahoka.

Thunderstorm Wind, Garza

When
June 17, 8:15 PM CST
Where
Garza County, 5.14 mi SSW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.080, -101.500

Measured by a Texas Tech University West Texas Mesonet station near Graham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450967, 450972, 450975, 450977, 450978, 450979, 450976, 450980, 450981, 450983, 450982.